Iowa, 2017

Tornado and Hail in Iowa, May 17, 2017

May 17, 2017 · NWS ARX · 24 events in 7 counties and zones

Two lines of severe thunderstorms moved across northeast Iowa during the afternoon and evening of May 17th. This was the third day in a row that severe weather impacted the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$152,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Two lines of severe thunderstorms moved across northeast Iowa during the afternoon and evening of May 17th. This was the third day in a row that severe weather impacted the area. The storms primarily produced wind damage along with a weak tornado and some hail. The winds damaged a house and destroyed a machine shed east of Monona (Clayton County) and blew down several trees making roads impassable near Charles City (Floyd County). An EF-0 tornado briefly touched down northeast of Ridgeway (Winneshiek County) and damaged some trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 17, 12:41 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, May 17, 12:41 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
141 PM CDT Wed May 17 2017

.SHORT TERM...(Tonight through Thursday Night)
Issued at 141 PM CDT Wed May 17 2017

Main focus is on severe potential this afternoon into this evening.

Current analysis has surface/mid-level low pressure center over
eastern Nebraska. Radar has some ongoing showers/thunderstorms ahead
of the low moving across portions of southwest into central WI.
Otherwise, temperatures were in the upper 60s to middle 70s with dew
points in the 60s.

Severe threat looks on track for the area this afternoon into this
evening as the low lifts out of Nebraska into southeast MN.
Increasing MuCape/Bulk Shear/Helicity sets up across our area for
the likelihood of supercell thunderstorms capable of large hail,
damaging winds and a few tornadoes. The highest tornado threat looks
to be from northeast IA into southwest in central WI. The highest
severe threat time still looks to be in the 3 to 8 pm time frame.
There will also be the likelihood of some localized heavier rainfall
from the storms with precipitable water values around 1.5 inches.

Look for these storms to exit the area by later this evening but
lingering showers will continue through the night into Thursday on
the backside of the departing low/cyclonic flow aloft. Otherwise,
cooler temperatures will be seen Thursday under clouds and cold
cyclonic flow aloft. Look for highs only in the 50s to middle 60s
along with brisk north winds.

Decreasing cloudiness is expected Thursday night mainly north of I-
90 as high pressure noses in from Canada. Low temperatures are
expected to dip into the middle 30s to lower 40s.

.LONG TERM...(Friday through Wednesday)
Issued at 141 PM CDT Wed May 17 2017

Friday will see a chance of showers mainly southwest of I-94 as a
mid-level trough and push of 850mb moisture transport move in.
Otherwise, still on the cool side with highs only in the 50s.

Low pressure lifts from the Southern Plains into the region Friday
night through Saturday for the likelihood of showers and isolated
thunderstorms. Otherwise, gulf looks wide open with this system for
plenty of available moisture. Look for the bulks of showers to move
out by late Saturday night, with a lingering chance of showers on
Sunday across north central WI. Otherwise, temperatures stay below
normal with highs Saturday and Sunday in the upper 50s to the middle
60s.

Cooler cyclonic flow aloft lingers over the region Monday through
Wednesday for shower chances and temperatures remaining below normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1238 PM CDT Wed May 17 2017

Main taf concerns are thunderstorms at both RST/LSE taf sites this
afternoon into this evening...then the potential for IFR/MVFR
conditions after 06z Thursday. Low pressure pushing into western
Iowa is expected to spread a couple of rounds of
showers/thunderstorms into the area this afternoon into this
evening. Large hail and damaging winds are possible with the
thunderstorms at both taf sites late this afternoon into this
evening. Timing/placement of each individual band of
showers/thunderstorms moving into the taf sites will be tricky.
At this time...have introduced vicinity thunderstorms through this
evening at both RST/LSE taf sites...with a tempo group late this
afternoon into early evening hours to cover the timing of one of the
convective bands. Showers will continue after 06z Thursday...however
ceilings will lower into the IFR/MVFR conditions at both RST/LSE taf
sites.

&&

.HYDROLOGY...(This afternoon into Tonight)
Issued at 141 PM CDT Wed May 17 2017

As of late this morning, emergency management and local law
enforcement reported numerous county and township roads closed due
to water over roads and washed out roadways across northern
Trempealeau, northwest Jackson and northeast Buffalo counties. These
were areas where radar estimated 4-6 inches had fallen last night.
As a result, Areal Flood Warnings remain in effect for portions of
northeastern Buffalo and northern Trempealeau/Jackson counties until
midnight tonight. In addition, river flood warnings are also in
effect for the Black River and Trempealeau Rivers. More showers and
thunderstorms are expected this afternoon into tonight across the
forecast area with another 1/2 to locally 2 inches of rainfall
possible. This will keep rivers running higher than usual and could
produce some ponding of water on roadway and lower lying areas, but
flash flooding is not anticipated due to the expected fast-moving
nature of the showers and storms, thereby not being focused over a
certain area for any length of time.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM....DAS
AVIATION.....DTJ
HYDROLOGY....DAS
Hazardous weather outlook, May 17, 2:37 PM CST, 27 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
337 PM CDT Wed May 17 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-182045-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
337 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Rest Of Today and Tonight

Severe thunderstorms are expected through this evening, primarily
before 8 pm. The risks will be isolated tornadoes, damaging winds
and large hail. At this time, the tornado risk looks to be across
portions of southeast Minnesota, northeast Iowa into western and
central Wisconsin. Storms with damaging winds and large hail could
occur across the entire area. Locally heavy rain will be possible
with any storm, however, the storms should be fast moving
limiting the potential for flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another round of widespread rain looks to spread across the area
Friday into Saturday night, with amounts of 3/4 inch to locally
1 1/2 inches appearing likely.

Isolated thunderstorms are also possible later Friday night and
Saturday. Severe weather is not expected with any of these
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter groups should be prepared for rapid activation into this
evening as these storms will be fast moving. Any severe weather
reports would be appreciated through this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DTJ

In the hours before

Special weather statement, May 17, 1:16 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service La Crosse WI
216 PM CDT WED MAY 17 2017

WIZ017-029-171945-
Taylor-Clark-
216 PM CDT WED MAY 17 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CLARK AND
TAYLOR COUNTIES...

At 216 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles south of Jump River to near
Medford to 12 miles east of Abbotsford. Movement was north at 65 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

These storms will be near...
  Chelsea around 220 PM CDT.
  Rib Lake, Westboro and Jump River around 225 PM CDT.

Other locations impacted by these storms include Reseburg,
Stetsonville, Goodrich, Withee and Gilman.

LAT...LON 4526 9004 4512 9005 4512 9020 4503 9020
      4503 9031 4498 9032 4489 9082 4507 9092
      4538 9092 4538 9007
TIME...MOT...LOC 1916Z 185DEG 58KT 4518 9076 4518 9026 4496 9005

JSB
Special weather statement, May 17, 1:48 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service La Crosse WI
248 PM CDT WED MAY 17 2017

WIZ042>044-172015-
Juneau-Adams-Monroe-
248 PM CDT WED MAY 17 2017

...A STRONG THUNDERSTORM WILL AFFECT JUNEAU...ADAMS AND EAST CENTRAL
MONROE COUNTIES...

At 247 PM CDT, strong thunderstorms were located over Adams and
Juneau counties in central Wisconsin. The strongest thunderstorm was
located near New Lisbon, or 11 miles north of Mauston, moving
northeast at 45 mph.

Winds in excess of 40 mph and hail up to quarters are possible with
this storm.

This storm will be near...
  Necedah and Dellwood around 255 PM CDT.
  New Rome around 315 PM CDT.

Other locations impacted by this storm include Lemonweir, Strongs
Prairie, Big Flats, Lindina and Camp Douglas.

LAT...LON 4364 8992 4369 9031 4373 9031 4373 9033
      4425 9031 4425 8960 4364 8960
TIME...MOT...LOC 1947Z 218DEG 40KT 4396 9017

JSB
Special weather statement, May 17, 1:50 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service La Crosse WI
250 PM CDT WED MAY 17 2017

IAZ008>010-018-019-029-MNZ079-086>088-094-095-172145-
Winneshiek-Floyd-Howard-Chickasaw-Fayette-Mitchell-Wabasha-Olmsted-
Dodge-Fillmore-Winona-Mower-
250 PM CDT WED MAY 17 2017

...SEVERE STORM THREAT INCREASING OVER NORTHEAST IOWA AND SOUTHEAST
MINNESOTA THIS AFTERNOON...

At 245 PM CDT, thunderstorms were developing rapidly across
northeast Iowa and southeast Minnesota. Through late afternoon,
these storms have the potential to become severe. The main risks
from the storms are...

large hail...damaging winds...and tornadoes.

Know your safety plan should a warning be issued for your area. Stay
weather aware this afternoon with multiple sources for your weather
information.

Law enforcement should prepare now for a busier period by later
afternoon with storm damage on the increase.

Prepare now for possible severe weather. Seek shelter when warnings
are issued. For tornado warnings, seek shelter below ground.

LAT...LON 4420 9304 4412 9218 4339 9166 4264 9161
      4270 9208 4291 9208 4291 9303
TIME...MOT...LOC 1944Z 198DEG 44KT 4322 9238

DAB
Special weather statement, May 17, 2:02 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service La Crosse WI
302 PM CDT WED MAY 17 2017

IAZ008>010-018-019-029-MNZ079-086>088-094-095-172145-
Winneshiek-Floyd-Howard-Chickasaw-Fayette-Mitchell-Wabasha-Olmsted-
Dodge-Fillmore-Winona-Mower-
302 PM CDT WED MAY 17 2017

...SEVERE STORM THREAT INCREASING OVER NORTHEAST IOWA AND SOUTHEAST
MINNESOTA THIS AFTERNOON...

At 300 PM CDT, thunderstorms were developing rapidly across
northeast Iowa and southeast Minnesota. Through late afternoon,
these storms have the potential to become severe. The main risks
from the strongest storms are...

large hail...damaging winds...and tornadoes.

Many storms will be capable of dime sized hail and wind gusts of 40-
50 mph.

Know your safety plan should a warning be issued for your area. Stay
weather aware this afternoon with multiple sources for your weather
information.

Law enforcement should prepare now for a busier period by later
afternoon with storm damage on the increase.

Prepare now for possible severe weather. Seek shelter when warnings
are issued. For tornado warnings, seek shelter below ground.

LAT...LON 4420 9304 4412 9218 4339 9166 4264 9161
      4270 9208 4291 9208 4291 9303
TIME...MOT...LOC 1944Z 198DEG 44KT 4322 9238

DAB
Local storm report, May 17, 2:40 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
340 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     TSTM WND GST     4 W PRESTON             43.67N 92.16W
05/17/2017  M55 MPH          FILLMORE           MN   AWOS

&&

SHEA
Local storm report, May 17, 2:44 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
344 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             FORT ATKINSON           43.14N 91.93W
05/17/2017  E0.25 INCH       WINNESHIEK         IA   LAW ENFORCEMENT

&&

CJA

The radar

The La Crosse radar (KARX), 93 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Winneshiek

When
May 17, 3:04 PM CST
Where
Winneshiek County, 3.74 mi SW of Ridgeway
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.260, -92.050

An estimated 60 mph wind gust occurred southwest of Ridgeway.

Thunderstorm Wind, Clayton

When
May 17, 3:08 PM CST
Where
Clayton County, 0.51 mi W of Volga
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
42.800, -91.540

Large tree branches were blown down in Volga.

Thunderstorm Wind, Allamakee

When
May 17, 3:26 PM CST
Where
Allamakee County, 2.76 mi N of Waukon
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.310, -91.480

An estimated 60 mph wind gust occurred north of Waukon.

Thunderstorm Wind, Clayton

When
May 17, 3:27 PM CST
Where
Clayton County, 2.14 mi WSW of Froelich
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.990, -91.370

North of Farmersburg, trees and power lines were blown down. Some house damage occurred from trees falling on them.

Hail, Allamakee

When
May 17, 3:33 PM CST
Where
Allamakee County, Harpers Ferry
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.200, -91.150

Thunderstorm Wind, Clayton

When
May 17, 3:35 PM CST
Where
Clayton County, 1.47 mi NNW of Monona Muni Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$110,000
Reported by
Public
Coordinates
43.050, -91.360

A machine shed was destroyed and a house damaged east of Monona.

Hail, Floyd

When
May 17, 4:05 PM CST
Where
Floyd County, 3.33 mi WSW of Colwell
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
43.130, -92.680

Quarter sized hail fell east of Floyd.

Thunderstorm Wind, Floyd

When
May 17, 5:05 PM CST
Where
Floyd County, 3.8 mi WSW of Carrville
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
43.000, -92.670

Numerous trees and power lines were blown down south of Charles City making some roads impassable.

Thunderstorm Wind, Floyd

When
May 17, 5:08 PM CST
Where
Floyd County, 0.69 mi S of Marble Rock
Measured
52 kt (60 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
42.960, -92.870

A 60 mph wind gust occurred in Marble Rock.

Thunderstorm Wind, Floyd

When
May 17, 5:10 PM CST
Where
Floyd County, 1.01 mi E of Charles City
Measured
51 kt (59 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
43.070, -92.680

Numerous trees were blown down in Charles City.

Thunderstorm Wind, Floyd

When
May 17, 5:11 PM CST
Where
Floyd County, 0.5 mi E of Floyd Crossing
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.080, -92.740

An estimated 60 mph gust occurred just northwest of Charles City.

Thunderstorm Wind, Chickasaw

When
May 17, 5:13 PM CST
Where
Chickasaw County, 1.22 mi SE of New Hampton
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
43.060, -92.310

Some large trees were blown down in New Hampton.

Thunderstorm Wind, Floyd

When
May 17, 5:15 PM CST
Where
Floyd County, 1.66 mi ENE of Colwell
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
43.160, -92.590

An estimated 70 mph wind gust occurred in Colwell.

Thunderstorm Wind, Mitchell

When
May 17, 5:20 PM CST
Where
Mitchell County, 4.59 mi SE of New Haven
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
43.230, -92.590

A 68 mph wind gust occurred southeast of New Haven.

Thunderstorm Wind, Chickasaw

When
May 17, 5:21 PM CST
Where
Chickasaw County, 0.86 mi SE of Bassett
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.060, -92.520

An estimated 60 mph wind gust occurred in Bassett that damaged some trees.

Thunderstorm Wind, Chickasaw

When
May 17, 5:25 PM CST
Where
Chickasaw County, 0.5 mi E of Alta Vista
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.200, -92.420

An estimated 60 mph wind gust occurred in Alta Vista.

Thunderstorm Wind, Chickasaw

When
May 17, 5:25 PM CST
Where
Chickasaw County, 1.01 mi E of Lawler
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
43.070, -92.150

Trees were blown down in Lawler.

Thunderstorm Wind, Mitchell

When
May 17, 5:27 PM CST
Where
Mitchell County, 0.5 mi E of Osage
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.280, -92.810

Trees were blown down in Osage.

Thunderstorm Wind, Fayette

When
May 17, 5:42 PM CST
Where
Fayette County, 0.69 mi S of Waucoma
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.060, -92.030

An estimated 58 mph wind gust occurred in Waucoma.

Thunderstorm Wind, Winneshiek

When
May 17, 5:45 PM CST
Where
Winneshiek County, 0.5 mi E of Ridgeway
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.300, -91.990

An estimated 70 mph wind gust occurred in Ridgeway.

Tornado, Winneshiek

When
May 17, 5:50 PM CST to 5:51 PM CST
Where
Winneshiek County, 3.61 mi SSE of Bluffton to 3.43 mi SSE of Bluffton
Rating
EF0
Path length
0.2 mi
Path width
30 yd
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.351, -91.904

A brief EF-0 tornado touched down northeast of Ridgeway. The tornado only produced some tree damage.

Thunderstorm Wind, Clayton

When
May 17, 5:53 PM CST
Where
Clayton County, 2.57 mi SE of Edgewood
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.640, -91.400

A 70 mph wind gust occurred in Edgewood.

Thunderstorm Wind, Clayton

When
May 17, 6:00 PM CST
Where
Clayton County, 0.86 mi NE of Garber
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.740, -91.260

An estimated 70 mph wind gust occurred in Garber.

Thunderstorm Wind, Winneshiek

When
May 17, 6:02 PM CST
Where
Winneshiek County, 1.22 mi SE of Castalia
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.110, -91.680

Trees were blown down in Castalia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyThe tornado archive for Iowa, 2017Warnings in Iowa, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697739, 697740, 697743, 697742, 697747, 697748, 697751, 697776, 697777, 698623, 698627, 698630, 698629, 698631, 698632, 698633, 698635, 698634, 698637, 698636, 702509, 700209, 698645, 699041.